Close

Post-Treatment Care

Deficits in functioning (e.g., swallowing) for patients who received radiation therapy were evaluated at baseline and post-treatment. Most patients exhibited swallowing impairments at baseline, such as a decreased ability to retract the tongue, delayed swallowing or decreased tongue strength. During the first months to one year post-treatment, there was little change in the swallowing impairments for most patients.

https://vimeo.com/64112661

Patients who were administered chemoradiation therapy also exhibit swallow impairments at baseline, such as decreased tongue strength or delayed swallowing. However, in the first three months post-chemoradiation therapy, patients worsened. Moreover, fewer patients were able to intake their nutrients orally and fewer had a normal diet. Notably, it appears that fewer patients who undergo chemoradiation will be able to swallow effectively post-treatment.

Patients who were treated with surgery also exhibited swallowing impairments post-treatment. One of the main factors that impacts swallowing is the amount and type of tissue removed. For example, if one-fourth of the tongue was removed, it profoundly affected swallowing.

However, the impact of surgery on swallowing varies greatly depending on the extent of the cancer removal (ablation) and the type and sophistication of the reconstruction surgery performed.

All patients with swallowing deficits, however, should receive rehabilitation, which includes specific swallowing and strengthening exercises.

Post-treatment care: nutritional needs

Radiation therapy post-treatment side effects include decreased salivation among 60 to 92 percentof patients and inflammation in the skin lining the mouth (mucositis) among 97 percent of the patients.

Chemoradiation therapy post-treatment side effects also include decreased salivation, with mucositis among 90 percent of the patients.

Decreased salivation and mucositis can negatively affect eating. In particular, severe mucositis often presents as pain in the mouth. Combined with swallowing deficits, patients are not likely to meet their nutritional needs.

The following may be useful if you have impaired swallowing and/or mucositis and decreased salivation post-treatment:

  • Avoid spicy foods, especially if you have mucositis.
  • If decreased salivation is disrupting your ability to eat, consult your physician to see if you can use a medication called pilocarpine or a similar medication to stimulate salivary production.
  • It is possible that you may need to obtain nutrients through a feeding tube or an IV.
We would go for a walk so I could feel the sun on my face. That was really important; it was our connection.Jason S. (tonsil cancer survivor)